The term ototoxicity is generally used to describe any medication that is harmful to balance and hearing. Some of the known side effects include tinnitus, hearing loss, dizziness, and vertigo. There are more than 200 known drugs that have ototoxic effects; they comprise many prescription drugs that are used to treat specific medical conditions such as cancer treatments (i.e. cisplatin, carboplatin, etc.), and powerful antibiotics (such as gentamicin and other aminoglycosides). They also consist of common over the counter drugs that are used for less serious reasons such as Ibuprofen, and many other non-steroid anti-inflammatory drugs (NSAIDS). The loss of hearing incurred by taking these drugs can sometimes be recovered through the cessation of the medication; however, in some cases it is permanent (Bisht & Bist, 2011; Cone et al.; Haybach, 2002). If you are taking a prescription drug that has harmful side effects, be sure to consult your doctor before making any changes.
When it is necessary to take an ototoxic medication, it is beneficial to have regular audiologic evaluations to monitor any damage to hearing that may occur. The use of high frequency audiometry is effective in detecting the early impacts of ototoxicity and can be a useful tool in helping the primary physician make future treatment decisions. Tinnitus, or ringing in the ears, is often the first symptom to be noticed by the user when taking an ototoxic medication. If you notice any ringing, hissing, buzzing, or other ear noises in the absence of sound, be sure to contact your local audiologist to find out if they can help (Cone et al.).
Bisht, M., & Bist, S. S. (2011). Ototoxicity: The Hidden Menace. Indian Journal of Otolaryngology and Head & Neck Surgery, 63(3), 255–259. http://doi.org/10.1007/s12070-011-0151-8
Cone, B., Dorn, P., Konrad-Martin, D., Lister, J., Ortiz, C., & Schairer, K. (n.d.). American Speech-Language-Hearing Association. Ototoxic Medications (Medication Effects). Retrieved March 25, 2018, from https://www.asha.org/public/hearing/Ototoxic-Medications/
Haybach, P. J. (2002). Ototoxicity. Retrieved March 25, 2018, from http://vestibular.org/ototoxicity